Vancomycin exposure before allogeneic hematopoietic cell transplantation (HCT) increased the risk for cytomegalovirus (CMV) reactivation found a retrospective study, the results of which were published in Blood Advances.

Data from 146 CMV-seropositive adults receiving umbilical cord blood and 67 CMV-seronegative HLA-matched sibling donors were collected between 2011 and 2019. Patient plasma was tested weekly until day 100. CMV reactivation was defined as >137 copies/mL.

The rates of CMV reactivation and acute graft-versus-host disease (aGVHD) grades 2-4 at 100 days after engraftment were 39% and 42%, respectively. A minority of patients (19%) received ganciclovir or valganciclovir before CMV reactivation and 17% received antithymocyte globulin during conditioning.

Vancomycin was observed to increase the incidence of CMV reactivation (hazard ratio [HR], 1.97; 95% CI, 1.11-3.51; P =.02). Patients exposed to vancomycin had an increased rate of CMV reactivation by day 100 than the unexposed group (47% [95% CI, 37%-57%] vs 29% [95% CI, 20%-38%]).


Continue Reading

Related Articles

Patients with grades 2-4 aGVHD had an increased risk for reactivation (HR, 1.69; 95% CI, 1.05-2.73; P =.03) and those exposed to ganciclovir or valganciclovir had a lower risk (HR, 0.45; 95% CI, 0.22-0.93; P =.03).

Limitations of this study included the low sample sizes and the lack of balance among host cohorts.

The investigators concluded that this is the first study to demonstrate an association between vancomycin and CMV reactivation following HCT. The study authors speculated that an alternative explanation for the association with vancomycin may be that some specific gram-positive bacteria eliminated by the antibiotic could protect against CMV reactivation. Further studies are needed to discern between the 2 possible causative factors.

Reference

Zhang S, Shanley R, Weisdorf DJ, Rashidi A. Vancomycin use and cytomegalovirus reactivation after allogenic hematopoietic cell transplantation. Blood Adv. 2020;4(12):2640-2643.

This article originally appeared on Oncology Nurse Advisor